Conditions › Fluids, electrolytes & acid-base
Hypokalemia Nursing Care Plan and Interventions
Hypokalemia is a potassium below 3.5 mEq/L; nursing care starts with a cardiac monitor, because low potassium causes flat T waves, U waves and dangerous dysrhythmias. Replace potassium as ordered (IV potassium is never pushed), check kidney function first and watch any client on digoxin closely.
Hypokalemia nursing care plan
| Nursing problem | Goal | Key interventions |
|---|---|---|
| Risk for decreased cardiac output (dysrhythmias) | Rhythm stable on the monitor; potassium back in range. | |
| Risk for injury (muscle weakness) | No falls; strength returns. | |
| Risk for injury from IV potassium | Potassium given diluted, by pump, at the ordered rate; IV site intact. | |
| Health maintenance: needs teaching | Names potassium-rich foods and the drugs that waste potassium. |
Problem wording is plain-language nursing diagnosis style. Your program may require NANDA-I labels and your own assessment data.
What it is
Hypokalemia: what it is
Serum K+ below 3.5 mEq/L (normal 3.5 to 5.0). K+ lets heart and muscle cells fire, so low K+ weakens muscles and irritates the heart. 1,2
Mild lows are often silent; below 3.0, symptoms become obvious and can progress fast.
Causes: lost or shifted
Lost: vomiting, diarrhea, loop or thiazide diuretics, laxative overuse. Shifted into cells: insulin, alkalosis. Also low intake. 2,3
Starting an insulin drip in DKA? Check K+ first: insulin drives it into cells.
Assessment: what you will see
Hypokalemia cues
Muscle weakness, leg cramps, fatigue, constipation or ileus. Severe: low BP, and weakness can reach the breathing muscles. 4,3
Weak legs on a diuretic? Check the K+ and watch the client's breathing effort.
Hypokalemia ECG: flat T, U wave
Flat or inverted T waves, ST depression and prominent U waves. Then extra beats and fast dysrhythmias, up to ventricular fibrillation. 3,4
Low K+ lowers the T wave, and a U wave appears right after it.
Complications and red flags
Low K+ plus digoxin
Even a mild low K+ raises the risk of digoxin toxicity and dysrhythmias. Furosemide plus digoxin is the classic setup. 4,5
Nausea, halos around lights, slow pulse: hold the digoxin, check the K+, notify.
Priority: what the nurse does first
Hypokalemia: first actions
Cardiac monitor, assess muscle strength and breathing, notify the provider and replace K+ as ordered. Check magnesium too. 2,4
Low magnesium keeps K+ wasting in the urine, so both must be corrected.
Nursing interventions and treatment
IV potassium: never push
Never IV push. Give it diluted, on a pump, routinely no more than 10 mEq/hr, with the client on a cardiac monitor. 3,4
A fast K+ bolus can stop the heart. That is why it always runs on a pump.
Before and during IV K+
Confirm adequate urine output first, because the kidneys clear K+. Watch the IV site closely for infiltration. 6,3
Site swelling? Stop the infusion and notify: infiltrated K+ can cause tissue necrosis.
Client teaching
Hypokalemia teaching
Eat high-K+ foods like bananas, potatoes and spinach. Take oral K+ with a full glass of water. Report weakness, cramps or constipation. 7,2
On a loop or thiazide diuretic? Expect regular K+ checks, and don't overuse laxatives.
NCLEX traps
Hypokalemia vs hyperkalemia
Low K+: flat T, U wave, cramps, constipation. High K+: peaked T, wide QRS, diarrhea. Both cause weakness and deadly dysrhythmias. 3
Read the T wave: low K+ flattens it, high K+ peaks it.
Try 2 hypokalemia questions
NCLEX-style, approved by a licensed RN. Pick an answer, check it, then read the rationale.
Question 1 · Safety and Infection Control
A provider prescribes IV potassium chloride for a client with hypokalemia. Which action by the nurse is essential for safe administration?
Show answer and rationale
Answer: B. Potassium chloride must always be diluted and infused slowly, typically via an infusion pump, because it is a concentrated electrolyte that can cause fatal cardiac arrhythmias if given too quickly. IV push administration of potassium chloride is never appropriate and can cause cardiac arrest. Giving the full dose rapidly over 1 minute is dangerous and contraindicated. Administering it undiluted increases the risk of vein irritation and life-threatening cardiac events.
Checked against: OpenStax Pharmacology for Nurses, 5.2; OpenStax Medical-Surgical Nursing, 10.3
Question 2 · Pharmacological and Parenteral Therapies
A nurse is preparing to administer intravenous potassium chloride to a client with hypokalemia. Which practices are essential for safe administration? Select all that apply.
Select all that apply.
Show answer and rationale
Answer: B, C, E. IV potassium must always be given as a diluted infusion using an infusion pump, with the peripheral infusion rate generally limited to about 10 mEq/hr, and the client should be on continuous cardiac monitoring because rapid or concentrated potassium administration can cause fatal cardiac arrhythmias. Potassium chloride must never be given as an IV push, since this can cause immediate cardiac arrest. Diluting in the smallest possible volume increases the concentration and risk of harm rather than reducing it, and infusing at any rate without a safe maximum ignores established safety limits.
Checked against: OpenStax Clinical Nursing Skills, 13.3
Keep studying hypokalemia in NurseLingo Pro
Pro has 12 hypokalemia questions like these, with a rationale for every answer. Everything for hypokalemia in one place. A free account gets 5 free opens of any condition; Pro opens all 277.
Test yourself: free fluid and electrolyte practice questions with answers and rationales.
Frequently asked questions
What are the priority nursing diagnoses for hypokalemia?
Common nursing problems for hypokalemia include risk for decreased cardiac output (dysrhythmias); risk for injury (muscle weakness); risk for injury from iv potassium; health maintenance: needs teaching. Choose the ones your assessment supports and rank airway, breathing and circulation problems first.
What does the nurse do first for hypokalemia?
Cardiac monitor, assess muscle strength and breathing, notify the provider and replace K+ as ordered. Check magnesium too.
What are the medical interventions for hypokalemia?
Potassium is replaced by mouth or IV and the cause is treated, such as diuretics, vomiting or diarrhea. IV potassium is never pushed: it is diluted, given by pump at the ordered rate (often no more than 10 mEq per hour) with the client on a cardiac monitor.
What are the nursing interventions for a patient with decreased potassium levels?
Place the client on a cardiac monitor, watch for flat T waves and U waves, check urine output before giving potassium, give potassium as ordered (never IV push), watch the IV site and take extra care if the client takes digoxin, because low potassium raises toxicity risk.
More fluids, electrolytes & acid-base
Related cheat sheets
Sources
- OpenStax Pharmacology for Nurses, 34.1
- OpenStax Medical-Surgical Nursing, 10.3
- OpenStax Pharmacology for Nurses, 5.2
- merckmanuals.com
- OpenStax Pharmacology for Nurses, 34.2
- OpenStax Fundamentals of Nursing, 20.1
- OpenStax Nutrition for Nurses, 7.2
For study only, not medical advice. Follow your program, your facility's policies and the provider's orders.